View unanswered posts | View active topics It is currently Wed Oct 22, 2014 11:23 pm



Reply to topic  [ 37 posts ]  Go to page Previous  1, 2, 3
 Super aggressive behavior 
Author Message

Joined: Sat Apr 11, 2009 9:14 am
Posts: 8
Post 
Pmhodel, my father does the same thing. The other day he called me and asked me for my brother's phone number. I told him he has it programmed on his phone. He told me that he does not have Dom programmed. I reminded him that Dom was my mother's brother and that my brother was his son. He confuses me with my deceased mother at times and often refers to me in the third person when we are talking. He keeps thinking that he is not in his home and that keep moving him.

A short time ago my aid caught him going out the door in the middle of the night to check on his grandchildren that were in the car. He has no car and his grandchildren live 8 hours away. So many similar occurances. I am in my mid 50's and do everything I can to stay healthy. I am more worried about my mental health than physical because I take care of my body. The stress on my psyche is another story.

Irene, thank you for the clarification. I do know that LBD aggression does not happen in everyone, but I also was told it was normal in that it does happen. WIth the meds, it is trial and error.


Mon Jun 29, 2009 11:58 am
Profile

Joined: Sun Jul 26, 2009 9:23 pm
Posts: 2
Post 
My husband was diagnosed with MSA, but has dementia. I suspect he has LBD - he meets most of the criteria for both. Long story, but he had been doing very well taking only Aricept and Namenda, but the last couple months has gotten worse (including 2 UTI's which have supposedly been cleared) The past two days he has hit two of his care managers - the last time for no "apparent reason". I know if this continues they will want him on some medication to ease his paranoia/ agitation to keep them safe. I desperately need suggestions for meds to try that will help without making him a zombie and hopefully out of a hospital. Last summer he was in rehab for a fall and they gave him Ativan which was bad, then he ended up in a psych ward for a month while they "adjusted" his meds (including Haldol and ECT). It was a nightmare and he almost died. After a UTI he was so sick they took him off meds and he gradually got much better. Would an anti-depressent or some sort of anti-anxiety drug help and if so, what? The really weird thing is that so far he is very calm when I am there - they say it seems like he has a "switch" that turns on when I come in and he is fine.

Sorry for the long explanation -
Pat


Mon Jul 27, 2009 6:24 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Pat -

There is at least one other thought-it-was-MSA-but-since-there's-dementia-it-must-be-LBD caregiver here, amba12.

UTIs or some other infection can make people aggressive. Are you sure the UTI is cleared?

Is he in a psych hospital? I would suggest speaking with the MD there about Seroquel (quetiapine) or Clozaril (clozapine). These are both atypical antipsychotics. In small doses, they are not necessarily likely to turn someone into a zombie. And, the safety of any caregiver is paramount.

Have you listed Haldol and Ativan as meds your husband is allergic to? Haldol is a no-no in those with LBD or anyone with parkinsonism (such as MSA, LBD, PD, etc). Ativan is less obvious as a no-no...some can tolerate it, some cannot. But you've already had experience with your husband on Ativan so you know he can't tolerate it.

You might read the "Mind, Mood, and Memory" booklet as it has a bit about aggressive behavior but it's in the context of delusions and hallucinations that lead to this behavior. You can find excerpts from it here on the LBDA Forum or the full PDF on the NPF website (parkinson.org, under Publications).

Robin


Mon Jul 27, 2009 10:29 am
Profile

Joined: Sun Jul 26, 2009 9:23 pm
Posts: 2
Post 
I am not sure about the UTI - will ask about that again - I understand Seroquel is sometimes helpful and he was also on that in the hospital - 50 mg at noon and 100 at night, but it was hard to tell what was helping because he was on so many drugs and they changed daily. He was also on Fazaclo, Provigil, Lunesta, plus the Haldol. (As I said it was a nightmare) Is a low dose of Serequel good - I have read 12.5 mg helps? Also Provigil was mentioned. When we put him on Aricept and Namenda again last fall it seemed to stop most of the hallicunating, etc. --Can Namenda be increased? I believe he is paranoid - when he talks to me he says they were attacking him, etc. I know he is slipping and just want to keep everyone safe. Is violence common w/LBD? I have read that MSA patients do not have dementia, but then others say some have it. Thanks so much for any insight you can give me!
Pat


Mon Jul 27, 2009 11:16 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Pat,

All of your questions -- Seroquel dosing, Namenda dosing, Provigil, violence in LBD -- can be answered very effectively if you read Boeve's "Continuum" paper on lbda.org. (Look under "Learn About LBD," "Additional Resources," "CMEs." Or just do a search.) The issue of violence -- in the context of hallucinations and delusions -- is discussed in MM&M. But Boeve's Continuum paper is a good one-stop source to answer all your questions.

You can also do a search here of past posts on Seroquel, for example, to see what dosing others are using.

Robin


Mon Jul 27, 2009 12:03 pm
Profile

Joined: Sat Jan 03, 2009 2:59 pm
Posts: 1978
Post 
Pat,
Welcome to the LBDA forums, sorry for your need to be here.Sometimes with the diagnosis people really don't know until the person passes and the best we can do is find the best care we can for our loved ones, The materials recommended here is a link to if you are having trouble finding them:


Continuum - Dementia with Lewy Bodies, 2004
By Bradley F. Boeve, MD
http://www.lbda.org/feature/1347/diagno ... bodies.htm


Mind, Mood and Memory
Editors: Rebecca Martine, APRN, CS, BC, John Duda, MD
Parkinson’s Disease Research and Education Clinical Center, Philadephia VA PADRECC
http://www.lbda.org/index.cfm?fuseactio ... nload=2017

_________________
Irene Selak


Mon Jul 27, 2009 2:41 pm
Profile WWW

Joined: Thu Mar 12, 2009 1:23 am
Posts: 26
Post 
Shawna,

I haven't been on this site for a while, and decided I'd browse tonite. I read your letter about your husband's violence and thought it was my story! Though I don't yet have a definitive diagnosis for Lewy, my husband has many symptoms. He is seeing neurologists that I hope will be able to give me answers.

In the mean time - he has had periods of aggression/combativeness as well. In fact, that is why he is in a facility now. I was concerned about my safety. He responds adversely to nearly every antipsychotic he has been given until finally a doctor tried Clozaril and it worked! But then suddenly, 6 months later for no apparent reason, he had a flare-up of manic, violent behavior and like your husband, choked a worker at the facility. When healthy, he was the most quiet, gentle, unassuming man you'd ever know. But in a violent state, he is like superman! The nursing home sent him by ambulance to our local psych unit (the nursing home is an hour away). The doctor gradually increased his Clozaril level until it literally sedated him and then let him sleep as long as he could - it was 22 hours!! But when he awoke, he was calmer. Then the doctor cut back the Clozaril to just slightly more than the previous dosage had been before the violent out break and he is back to being quiet and gentle. He is still very cognitively declined, of course, but not attacking anyone. The staff at the nursing home was quite surprised by his sudden outbreak and are now very cautious.

By the way, my husband is young too - 47.

I'll keep you in my thoughts!
Jane Grace


Tue Oct 27, 2009 2:05 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 37 posts ]  Go to page Previous  1, 2, 3

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr